Flood, Carbon
- When
- June 22, 10:25 AM EST to 1:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Runoff from the heavy rain on the 20th and additional lighter rain on the 21st caused minor flooding along the Pohopoco Creek on the 22nd. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Runoff from the heavy rain on the 20th and additional lighter rain on the 21st caused minor flooding along the Pohopoco Creek on the 22nd. The Pohopoco Creek in Parryville was above its 5.5 foot flood stage from 1125 a.m. through 1 p.m. EDT on the 22nd It crested at 5.99 feet at 1215 p.m. EDT on the 22nd. The storm total in Lehighton for the 20th and 21st was 4.07 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 8:30 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 930 AM EDT SUN JUN 22 2003 DISC: WHAT A GREAT MORNING DRIVING TO WORK WITH THE SUN OUT...FOR A CHANGE...BUT NOW CLDS ON THE INCREASE AND PCPN IS RE-DEVELOPING ALONG PERIPHERY OF UPPER LOW. JUST SOME MINOR TWEAKS TO THE EARLIER PACKAGE TO REFLECT OBSERVATIONS. COLD POOL ALOFT OF -18C TO INCREASE THE LAPSE RATE TO SUPPORT CONVECTION FOR TODAY AND PERHAPS SOME SMALL HAIL. OTHERWISE COME TOMORROW WE WILL BE EXP SUMMERLIKE WX AND LOW TO MID 90S EARLY THIS WEEK. TO FOLLOW-UP ON EARLIER PNSS AND DISCUSSIONS ON JUST HOW WET IT HAS BEEN. A SPOTTER FROM TANNERSVILLE IN MONROE CO HAS RECEIVED 14.15 INCHES OF RAIN THIS MONTH...WHICH MAY BE AT THE TOP FOR JUNE RAINFALL IN THAT AREA. I DID A QUICK LOOK THROUGH THE RECORDS AND HAVE FOUND IN THAT THE RECORD FOR MT. POCONO PA FOR JUNE WAS 10.14 INCHES IN 1972 WHICH OCCURRED DURING AGNES. THE TOTAL SO FAR THIS MONTH IS 10.93 AND MORE RAIN ON THE WAY. MARINE IS QUIET. WRKZNS AROUND 10 AM. HAVE A GOOD DAY. EBERWINE *** FLOOD WATCH COMING DOWN ON THIS PACKAGE. STILL HAVE LIKELY POPS OVER MUCH OF THE AREA TODAY...BUT BELIEVE PRECIPITATION AMOUNTS WILL BE LIGHTER THAN WHAT WE HAVE SEEN THE LAST SEVERAL DAYS...PLUS PRECIPITATION WILL BE LESS ORGANIZED AS CUTOFF LOW SLOWLY PULLS AWAY FROM THE AREA...TAKING BEST MOISTURE AND INSTABILITY WITH IT. A FEW LOCATIONS MAY SEE NEW PROBLEMS BECAUSE OF TODAYS RAINFALL...BUT NOT ENOUGH TO WARRANT ANOTHER WATCH. CONDITIONS EXPECTED TO IMPROVE FOR MON...OF COURSE...AS WE MOVE INTO A VERY DIFFERENT WEATHER PATTERN. WITH DEPARTURE OF CUTOFF LOW...HEIGHTS ALOFT RISE DRAMATICALLY...AND TEMPERATURES RISE TO ABOVE SEASONAL VALUES ON MON...AND CONTINUE INTO MID-WEEK. SOME CONCERNS WITH EXCESSIVE HEAT POTENTIAL FOR SEVERAL REASONS... FIRST...UNUSUALLY CLOUDY AND COOL SPRING HAS GIVEN US LITTLE OPPORTUNITY TO ACCLIMATE TO HOT AND HUMID CONDITIONS AND THIS IS ONE OF THE DANGER FACTORS FOR EXCESSIVE HEAT...AND SECOND...BELIEVE NUMERICAL GUIDANCE MAY BE UNDERPLAYING DEWPOINTS FOR TUE AND WED TIMEFRAME AS SATURATED SOIL HAS OPPORTUNITY TO EVAPORATE MOISTURE INTO LOCAL ATMOSPHERE. AS IT IS...18Z AND 00Z GFS CYCLES HAVE PERFECT PROG DEWPOINTS PUSHING INTO LOWER 70S FOR WED AND THU. THEY MAY GO HIGHER THAN THAT. GIVEN FORECAST TEMPERATURE MAXIMA...HEAT INDEX VALUES MAY APPROACH...OR EXCEED...100 FOR SEVERAL DAYS THIS WEEK. COMPARED TO WHAT WE HAVE RECENTLY EXPERIENCED...SAT HI TEMP IN PHL WAS 68...THE CONTRAST WILL BE DRAMATIC. WILL MENTION POTENTIAL IN HWO. WITH SUMMER-TIME PATTERN MOVING IN...PRECIPITATION BECOMES MORE TYPICAL OF THE SEASON. PUT WIDELY SCATTERED TSTMS IN FORECAST FOR WED IN NW PORTION OF AREA...AND INCREASED TO CHANCE POPS AND SPREAD OVER AREA AS WE MOVE INTO THU...FRI...AND SAT. KEPT BETTER CHANCE DURING THE AFTERNOON AND EVENING...AS BELIEVE PRECIPITATION WILL OCCUR DUE TO DAYTIME HEATING AND OROGRAPHIC/SEABREEZE FORCING. NEXT POSSIBLE FRONTAL APPROACH IS SCHEDULED FOR SAT...OF COURSE...BUT THIS FAR OUT...TIMING IS VERY UNCERTAIN...AND LATEST GUIDANCE SUGGESTS FRONT MAY BE EVEN SLOWER TO APPROACH...WHICH WOULD AGAIN BE TYPICAL FOR EARLY SUMMER...BUT THIS HAS HARDLY BEEN A TYPICAL SPRING. ON HYDRO...PLAN TO ISSUE UPDATES BETWEEN 700 AND 900 AM FOR THOSE AREAS WITH WARNINGS...BUT PRECIPITATION OVERNIGHT HAS BEEN MODEST AND SHOULD NOT AFFECT FORECAST STAGE VALUES TOO MUCH. ON MARINE...NO FLAGS. FCSTID = 15 MPO 68 54 79 59 / 70 30 10 10 ABE 73 57 86 66 / 80 30 10 10 RDG 74 57 86 65 / 80 30 10 10 PHL 75 63 88 71 / 60 30 10 10 12N 69 57 84 63 / 80 50 10 10 SMQ 74 58 88 65 / 80 50 10 10 TTN 74 59 88 67 / 80 50 10 10 MIV 74 58 88 64 / 50 20 10 10 ACY 71 61 77 66 / 40 20 10 10 ILG 74 60 88 68 / 50 20 10 10 DOV 74 60 88 68 / 40 20 10 10 GED 74 58 88 64 / 30 20 10 10 ESN 75 61 87 67 / 40 10 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WATER LEVELS ON STREAMS AND RIVERS IN NORTHERN NEW JERSEY REMAIN ABOVE FLOOD STAGE THIS MORNING AS A RESULT OF HEAVY RAIN ON FRIDAY AND SATURDAY. SEE FLOOD WARNING STATEMENTS UNDER WMO HEADER /WGUS41 KPHI/ FOR MORE DETAILS. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY...AND MAY LOCALLY PRODUCE HEAVY RAINFALL. ALTHOUGH THE FLOOD WATCH HAS BEEN DISCONTINUED...A FEW LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO PRODUCE ADDITIONAL FLOODING. RESIDENTS ALONG CREEKS AND STREAMS... AS WELL AS IN LOW LYING AREAS...SHOULD KEEP A CLOSE WATCH ON THE WEATHER TODAY. .DAYS TWO THROUGH SEVEN... HOT AND HUMID CONDITIONS ARE EXPECTED TO MOVE INTO THE REGION THIS WEEK. THIS WILL BE BE A DRAMATIC CHANGE FROM THE CLOUDY AND COOL WEATHER WE HAVE EXPERIENCED. HEAT INDEX VALUES MAY APPROACH 100 DEGREES BY MID-WEEK...AND THESE CONDITIONS HAVE THE POTENTIAL TO REQUIRE EXCESSIVE HEAT WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SZATKOWSKI
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376238.